Alabama, 2001

Tornadoes in Alabama, November 24, 2001

November 24, 2001 · NWS BMX · 2 events in 2 counties and zones

The F4 tornado first touched down in the vicinity of the Mt. Carmel Church, south of US 231 on CR 29, where several trees were snapped off.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
22
Property damage
$2.3 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

The F4 tornado first touched down in the vicinity of the Mt. Carmel Church, south of US 231 on CR 29, where several trees were snapped off. The tornado tracked northeast and produced extensive F2-type damage to homes and trailer homes along Tidwell Road where several injuries occurred. All trees in the neighborhood were snapped mid-trunk. As the tornado crossed US 231, it completely destroyed a frame house with F4 magnitude damage. Large trees around the house were uprooted and snapped at mid-trunk. From there, the tornado continued moving northeast and produced it's worst, F4 magnitude damage, between Robbins Lake and Airport Road. Large trees were completely snapped off at ground level; two tandem-wheel dump trucks were overturned, and moved or rolled 30 yards; several storage containers filled with construction supplies and equipment were rolled up to 50 yards; a large bulldozer was moved 5 feet; a large pole-barn building was completely obliterated.The tornado continued northeast across Robbins Field, then across an unpopulated area, until it entered western Etowah County in the town of Altoona. One church was also destroyed. The tornado affected the south and east sections of Altoona. The tornado descended a steep hill and downed an entire stand of pine trees at mid-trunk. Several homes and trailer-homes were damaged or destroyed, including a well-constructed $250,000 home which was completely destroyed, the third occurrence of F4 magnitude damage. The tornado crossed SR 132, ascending a steep hill, and dissipated. At it's widest point, the tornado was approximately one-quarter mile wide. Debris was scattered several miles past the end of the tornado track. Beg: 33 55.619/86 25.749 End: 34 02.107/86 18.754

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 24, 3:17 AM CST, 10 hours 2 minutes earlier.

Area forecast discussion, Nov 24, 3:17 AM CST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
317 AM CST SAT NOV 24 2001

ACTIVE WEATHER DAY IN STORE...AND USERS SENSITIVE TO SEVERE WEATHER
SHOULD CHECK STAFFING NEEDS.  SEVERE STORMS NOW ACROSS THE MS
RIVER...AND WILL GET INTO ALABAMA LATER THIS MORNING AND THIS
AFTERNOON.  SPC CURRENTLY HAS US IN SLIGHT RISK AREA...WITH CAVEAT
THAT IF INSTABILITY INCREASES DUE TO GREATER THAN EXPECTED SOLAR
HEATING...THEN RISK MAY BE UPGRADED.  AT ANY RATE...WILL CONTINUE
WITH ENHANCED SEVERE WEATHER WORDING IN ZONES...AND MOST LIKELY BE
MORE SPECIFIC WITH DAMAING WIND/TORNADO WORDING.

STORMS EXPECTED TO TAPER OFF FROM THE EAST TONIGHT...ALTHOUGH FRONT
SEEMS TO STALL AND SOME MODELS KEEP MOISTURE AXIS ALONG EASTERN AND
SOUTHERN ZONES THROUGH SUNDAY.

HARD TO LOCK ON EXACTLY WHAT HAPPENS DAYS 3-7...BUT IT IS APPARENT
WE HAVE GONE FROM A TOTALLY TRANQUIL TO A VERY ACTIVE WEATHER
PATTERN ALMOST OVERNIGHT.

HSV 071/052/066/045 +811
BHM 072/055/069/048 +911
MGM 076/058/072/050 8832

.BHM...NONE.

In the hours before

Special weather statement, Nov 24, 12:29 PM CST, 50 minutes before
ALZ001>018-022>026-030>035-039-242100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1229 PM CST SAT NOV 24 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 818...

  COLBERT...FRANKLIN...LAUDERDALE...MARION...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 818
WHICH IS IN EFFECT UNTIL 300 PM...

  BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS...
  DEKALB...ETOWAH...FAYETTE...GREENE...HALE...
  JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE...
  MADISON...MARENGO...MARSHALL...MORGAN...PERRY...
  PICKENS...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA...
  WALKER...WINSTON...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Blount

When
November 24, 1:19 PM CST to 1:30 PM CST
Where
Blount County, 3 mi SE of Oneonta
Rating
F4
Path length
8.3 mi
Path width
500 yd
Injuries
22 direct, 0 indirect
Property damage
$800,000
Reported by
NWS STORM SURVEY
Coordinates
33.917, -86.433

Tornado, Etowah

When
November 24, 1:30 PM CST to 1:35 PM CST
Where
Etowah County, 1 mi SW of Altoona
Rating
F4
Path length
1.8 mi
Path width
500 yd
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
34.017, -86.333

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273369, 5273370.